Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 164, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 20, 2016, 9:54 PM EDT for Edgefield County, McCormick County, South Carolina; Columbia County, Lincoln County, Georgia. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2016, 9:54 PM EDT (01:54 UTC)
- Expired
- Jul 20, 2016, 10:27 PM EDT
- In force
- 33 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Columbia County, GA, Lincoln County, GA, Edgefield County, SC, McCormick County, SC
The radar
The Columbia radar (KCAE), 92 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 9:56 PM EDT | TSTM WND DMG | 8 Ne Plum Branch, SC | REPORTED APPROXIMATELY 100 OUTAGES DUE TO TREES AND LIMBS DOWN ON POWER LINES IN THE AREA OF GILCHRIST ROAD...GASTON ROAD AND MOLEAN LANE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1782 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
274
WUUS52 KCAE 210154
SVRCAE
GAC073-181-SCC037-065-210245-
/O.NEW.KCAE.SV.W.0164.160721T0154Z-160721T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
954 PM EDT WED JUL 20 2016
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN COLUMBIA COUNTY IN EAST CENTRAL GEORGIA...
SOUTHEASTERN LINCOLN COUNTY IN EAST CENTRAL GEORGIA...
EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA...
EASTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 1045 PM EDT
* AT 953 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES EAST OF
MCCORMICK...OR 21 MILES SOUTH OF GREENWOOD...MOVING SOUTH AT 15
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
NORTH AUGUSTA...EDGEFIELD...MCCORMICK...TRENTON...PARKSVILLE...PLUM
BRANCH...MODOC...MURPHYS ESTATES AND CLARKS HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3399 8221 3397 8218 3399 8215 3398 8205
3395 8204 3398 8192 3397 8191 3369 8181
3357 8196 3355 8209 3355 8216 3368 8233
3382 8244
TIME...MOT...LOC 0153Z 000DEG 11KT 3388 8210
HAIL...1.00IN
WIND...60MPH
$$
AWP2 follow-up statements
400
WWUS52 KCAE 210210
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1010 PM EDT WED JUL 20 2016
GAC073-181-SCC037-065-210245-
/O.CON.KCAE.SV.W.0164.000000T0000Z-160721T0245Z/
COLUMBIA GA-LINCOLN GA-EDGEFIELD SC-MCCORMICK SC-
1010 PM EDT WED JUL 20 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR NORTHEASTERN COLUMBIA...SOUTHEASTERN LINCOLN...EDGEFIELD AND
EASTERN MCCORMICK COUNTIES...
AT 1007 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF
EDGEFIELD...OR 21 MILES NORTH OF MARTINEZ...MOVING SOUTH AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
NORTH AUGUSTA...EDGEFIELD...MCCORMICK...TRENTON...PARKSVILLE...
PLUM BRANCH...MODOC...
MURPHYS ESTATES AND CLARKS HILL. HAMILTON BRANCH STATE PARK
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
BOATERS AND CAMPERS BE ALERT AND TAKE COVER IF NEEDED.
&&
LAT...LON 3399 8221 3397 8218 3399 8215 3398 8205
3395 8204 3398 8192 3397 8191 3369 8181
3357 8196 3355 8209 3355 8216 3368 8233
3382 8244
TIME...MOT...LOC 0207Z 000DEG 11KT 3383 8210
HAIL...1.00IN
WIND...60MPH
$$
AWP374
WWUS52 KCAE 210227
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1027 PM EDT WED JUL 20 2016
GAC073-181-SCC037-065-210236-
/O.CAN.KCAE.SV.W.0164.000000T0000Z-160721T0245Z/
COLUMBIA GA-LINCOLN GA-EDGEFIELD SC-MCCORMICK SC-
1027 PM EDT WED JUL 20 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COLUMBIA...
SOUTHEASTERN LINCOLN...EDGEFIELD AND EASTERN MCCORMICK COUNTIES IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3399 8221 3397 8218 3399 8215 3398 8205
3395 8204 3398 8192 3397 8191 3369 8181
3357 8196 3355 8209 3355 8216 3368 8233
3382 8244
TIME...MOT...LOC 0225Z 000DEG 11KT 3377 8210
$$
AWPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:41 PM EDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jul 20, 6:41 PM EDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Columbia SC 641 PM EDT WED JUL 20 2016 .SYNOPSIS... An upper-level trough over the East Coast will shift farther east tonight as surface trough remains over the region through Thursday. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Surface trough extending from the upstate southeast across the Midlands to the north Coast this afternoon. Instability remains moderate with LI around -5 and around 2000 J/kg. Showers and thunderstorms have been isolated due to drier air across the region today. High resolution models suggest convection in the Upstate may track southeast later this evening. Will continue to monitor radar trends but will keep current slight chance pops after sunset with lack of strong short wave trough. Temperatures overnight will again be in the lower to middle 70s. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... An upper trough along the East Coast will push further east on Thursday as a massive upper ridge expands over the center of the country. The diffuse frontal boundary will be south of the region Thursday with high pressure ridging into the area at the surface. High pressure will shift slightly east on Friday as lee-side troughing develops. The deepest moisture will be in the southern portion of the area for Thursday so have continued to indicate chance pops in the CSRA and southeastern Midlands and slight chance further north. Precipitable water values across the area on Friday are forecast to drop below 1.5 inches, which is normal for late July. This in addition to subsidence from the ridge should limit convective activity so have maintained only slight chance pops. Lower to middle 90s expected for Thursday and slightly warmer temperatures on Friday as the ridge expands east over the area. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... The main forecasting concern in the long term is the heat over the weekend. An upper ridge over the center of the country will build eastward while a lee trough sits over the area at the surface. This pattern will promote temperatures in/near the triple digits Saturday and Sunday. Peak heat indices are generally expected to be around 105 to 109 on Saturday and closer to 110 on Sunday. A heat advisory may be needed as we head into the weekend. Moisture will increase Saturday and Sunday with precipitable water values returning to near 1.9 inches. Strong heating combined with convergence into the trough and moderate instability will promote diurnal convection, although the upper ridge may cap convection. The upper ridge will begin to weaken early next week which should lead to increased thunderstorm chances and slightly cooler temperatures. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... Mainly VFR conditions through the TAF period. Isolated thunderstorms this afternoon will diminish after sunset. At 22z...convection not expected to impact Terminals. Scattered cumulus and high mid level clouds. With dry air aloft and low level moisture high there is potential for some early morning fog Thursday. There is fog support from lamp...But confidence not high however. Plan on tempo MVFR fog toward daybreak. EXTENDED AVIATION OUTLOOK...Restrictions possible in afternoon and evening convection Wednesday and Thursday...with lower chances Friday through Sunday. Potential for early morning fog/stratus...mainly AGS/OGB. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous weather outlook, Jul 20, 3:35 AM EDT, 18 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 335 AM EDT WED JUL 20 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-210915- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 335 AM EDT WED JUL 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS TODAY COULD POSSIBLY CONTAIN DAMAGING WIND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 20, 3:59 PM EDT, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
359 PM EDT WED JUL 20 2016
SCZ016-202015-
CHESTERFIELD-
359 PM EDT WED JUL 20 2016
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CHESTERFIELD
COUNTY...
AT 359 PM EDT...A STRONG THUNDERSTORM WAS NEAR CHERAW...MOVING SOUTH
AT 15 MPH.
WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CHERAW AND SOCIETY HILL.
LAT...LON 3460 7981 3453 7983 3453 7984 3449 7988
3449 7997 3450 7998 3450 7999 3468 7998
3470 7987 3467 7985 3465 7980 3462 7979
3462 7978
TIME...MOT...LOC 1959Z 351DEG 13KT 3463 7988Local storm report, Jul 20, 9:01 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
901 PM EDT WED JUL 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND DMG 13 WSW SNELLING 33.16N 81.65W
07/20/2016 BARNWELL SC OTHER FEDERAL
SEVERAL TREES DOWN IN THE SOUTHERN PORTION
OF THE SAVANNAH RIVER SITE (SRS), SOUTH OF L
LAKE AND HWY 125. REPORTED BY SRS EOC. TIME
ESTIMATED BASED ON RADAR. .
&&
DCMThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 1:34 AM EDT | Special Weather Statement | CAE | Newberry | 56 min |
| Jul 21, 6:36 AM EDT | Special Weather Statement | CAE | Saluda | 54 min |
| Jul 21, 7:43 AM EDT | Special Weather Statement | CAE | Aiken | 62 min |
| Jul 21, 1:09 PM EDT | Special Weather Statement | CAE | Calhoun | 51 min |
| Jul 21, 1:26 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Richland, Sumter | 64 min |
| Jul 21, 1:52 PM EDT | Areal Flood Advisory | CAE | Sumter | 113 min |
| Jul 21, 2:02 PM EDT | Special Weather Statement | CAE | Richland | 58 min |
| Jul 21, 2:17 PM EDT | Special Weather Statement | CAE | McCormick | 43 min |
| Jul 21, 3:35 PM EDT | Special Weather Statement | CAE | Richland | 55 min |
| Jul 21, 3:40 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 26 min |
| Jul 21, 4:35 PM EDT | Special Weather Statement | CAE | Clarendon | 55 min |
| Jul 21, 4:43 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 20 min |
| Jul 21, 4:54 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 35 min |
| Jul 21, 5:39 PM EDT | Special Weather Statement | CAE | Edgefield | 66 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.